Annals of Statistics

Quantile regression with varying coefficients

Mi-Ok Kim

Full-text: Open access


Quantile regression provides a framework for modeling statistical quantities of interest other than the conditional mean. The regression methodology is well developed for linear models, but less so for nonparametric models. We consider conditional quantiles with varying coefficients and propose a methodology for their estimation and assessment using polynomial splines. The proposed estimators are easy to compute via standard quantile regression algorithms and a stepwise knot selection algorithm. The proposed Rao-score-type test that assesses the model against a linear model is also easy to implement. We provide asymptotic results on the convergence of the estimators and the null distribution of the test statistic. Empirical results are also provided, including an application of the methodology to forced expiratory volume (FEV) data.

Article information

Ann. Statist., Volume 35, Number 1 (2007), 92-108.

First available in Project Euclid: 6 June 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G08: Nonparametric regression 62G35: Robustness

Quantile regression varying-coefficient model regression splines hypothesis test


Kim, Mi-Ok. Quantile regression with varying coefficients. Ann. Statist. 35 (2007), no. 1, 92--108. doi:10.1214/009053606000000966.

Export citation


  • Cai, Z., Fan, J. and Li, R. (2000). Efficient estimation and inferences for varying-coefficient models. J. Amer. Statist. Assoc. 95 888–902.
  • Cai, Z., Fan, J. and Yao, Q. (2000). Functional-coefficient regression models for nonlinear time series. J. Amer. Statist. Assoc. 95 941–956.
  • Cai, Z. and Xu, X. (2005). Nonparametric quantile estimations for dynamic smooth coefficient models. Unpublished manuscript.
  • Chaudhuri, P. (1991). Global nonparametric estimation of conditional quantile functions and their derivatives. J. Multivariate Anal. 39 246–269.
  • Chen, H. (1991). Polynomial splines and nonparametric regression. J. Nonparametr. Statist. 1 143–156.
  • De Gooijer, J. G. and Zerom, D. (2003). On additive conditional quantiles with high-dimensional covariates. J. Amer. Statist. Assoc. 98 135–146.
  • Doksum, K. and Koo, J.-Y. (2000). On spline estimators and prediction intervals in nonparametric regression. Comput. Statist. Data Anal. 35 67–82.
  • Eggleston, H. G. (1958). Convexity. Cambridge Univ. Press.
  • Fan, J., Lin, H.-Z. and Zhou, Y. (2006). Local partial-likelihood estimation for lifetime data. Ann. Statist. 34 290–325.
  • Fan, J., Zhang, C. and Zhang, J. (2001). Generalized likelihood ratio statistics and Wilks phenomenon. Ann. Statist. 29 153–193.
  • Fan, J. and Zhang, W. (1999). Statistical estimation in varying coefficient models. Ann. Statist. 27 1491–1518.
  • Hart, J. D. (1997). Nonparametric Smoothing and Lack-of-Fit Tests. Springer, New York.
  • He, X., Ng, P. and Portnoy, S. (1998). Bivariate quantile smoothing splines. J. R. Stat. Soc. Ser. B Stat. Methodol. 60 537–550.
  • He, X. and Shi, P. (1994). Convergence rate of B-spline estimators of nonparametric conditional quantile functions. J. Nonparametr. Statist. 3 299–308.
  • He, X. and Shi, P. (1996). Bivariate tensor-product B-splines in a partly linear model. J. Multivariate Anal. 58 162–181.
  • He, X. and Zhu, L.-X. (2003). A lack-of-fit test for quantile regression. J. Amer. Statist. Assoc. 98 1013–1022.
  • Hendricks, W. and Koenker, R. (1992). Hierarchical spline models for conditional quantiles and the demand for electricity. J. Amer. Statist. Assoc. 87 58–68.
  • Honda, T. (2004). Quantile regression in varying coefficient models. J. Statist. Plann. Inference 121 113–125.
  • Hoover, D. R., Rice, J. A., Wu, C. O. and Yang, L.-P. (1998). Nonparametric smoothing estimates of time-varying coefficient models with longitudinal data. Biometrika 85 809–822.
  • Horowitz, J. L. and Spokoiny, V. G. (2002). An adaptive, rate-optimal test of linearity for median regression models. J. Amer. Statist. Assoc. 97 822–835.
  • Huang, J. Z., Wu, C. O. and Zhou, L. (2004). Polynomial spline estimation and inference for varying coefficient models with longitudinal data. Statist. Sinica 14 763–788.
  • Kim, M. (2003). Quantile regression in a varying coefficient model. Ph.D. dissertation, Univ. Illinois at Urbana-Champaign.
  • Koenker, R. and Bassett, G. (1982). Test of linear hypotheses and $l_1$ estimation. Econometrica 50 1577–1583.
  • Koenker, R., Ng, P. and Portnoy, S. (1994). Quantile smoothing splines. Biometrika 81 673–680.
  • Koenker, R. and Zhao, Q. (1994). $L$-estimation for linear heteroscedastic models. J. Nonparametr. Statist. 3 223–235.
  • Kooperberg, C., Stone, C. J. and Truong, Y. K. (1995). Hazard regression. J. Amer. Statist. Assoc. 90 78–94.
  • Mao, W. and Zhao, L. H. (2003). Free-knot polynomial splines with confidence intervals. J. R. Stat. Soc. Ser. B Stat. Methodol. 65 901–919.
  • Portnoy, S. (1985). Asymptotic behavior of $M$ estimators of $p$ regression parameters when $p^2/n$ is large. II. Normal approximation. Ann. Statist. 13 1403–1417.
  • Rosner, B. (2000). Fundamentals of Biostatistics. Duxbury, Pacific Grove, CA.
  • Schumaker, L. L. (1981). Spline Functions: Basic Theory. Wiley, New York.
  • Stone, C. J. (1982). Optimal global rates of convergence for nonparametric regression. Ann. Statist. 10 1040–1053.
  • Stone, C. J., Hansen, M. H., Kooperberg, C. and Truong, Y. K. (1997). Polynomial splines and their tensor products in extended linear modeling (with discussion). Ann. Statist. 25 1371–1470.
  • Stone, C. J. and Huang, J. Z. (2002). Free knot splines in concave extended linear modeling. J. Statist. Plann. Inference 108 219–253.
  • Wei, Y. and He, X. (2006). Conditional growth charts (with discussion). Ann. Statist. 34 2069–2131.
  • Yu, K. and Jones, M. C. (1998). Local linear quantile regression. J. Amer. Statist. Assoc. 93 228–237.
  • Zhao, Q. (2001). Asymptotically efficient median regression in the presence of heteroscedasticity of unknown form. Econometric Theory 17 765–784.